Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS Midland/Odessa, TX

May 16, 20177 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2017, 9:20 PM CDT for 7 counties in Texas. It was in force for 25 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 9:20 PM CDT (02:20 UTC)
Expired
May 16, 2017, 9:45 PM CDT
In force
25 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Crane County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 33 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 9:22 PM CDTHAIL 0.888 Wsw Midland, TX
May 16, 9:22 PM CDTHAIL 0.88Midland, TX
May 16, 9:28 PM CDTHAIL 1.75Midland, TXHAIL RANGED FROM QUARTER TO GOLF BALL SIZE. OBSERVED AT THE WATER TOWER IN WEST MIDLAND.
May 16, 9:29 PM CDTHAIL 1Midland, TXHAIL OBSERVED IN CENTRAL MIDLAND
May 16, 9:30 PM CDTHAIL 13 Wnw Midland, TX
May 16, 9:30 PM CDTHAIL 1.5Midland, TXHAIL OBSERVED AT LOOP 250 SOUTH OF THOMASON DRIVE
May 16, 9:40 PM CDTHAIL 1.75Greenwood, TXHIGHWAY 307 AND COUNTY RD 1120

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5310 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS54 KMAF 170220
SVRMAF
TXC103-135-173-227-317-329-461-170245-
/O.NEW.KMAF.SV.W.0116.170517T0220Z-170517T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
920 PM CDT TUE MAY 16 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Western Glasscock County in western Texas...
  Southeastern Ector County in western Texas...
  Midland County in western Texas...
  Southwestern Howard County in western Texas...
  Southeastern Martin County in western Texas...
  Northeastern Crane County in western Texas...
  Northern Upton County in western Texas...

* Until 945 PM CDT

* At 920 PM CDT, severe thunderstorms was located over Midland 
  International Air and Space Port, or near Midland, moving 
  northeast at 55 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Midland, Odessa, Stanton, Greenwood, Cotton Flat, Midkiff, Bigby
  Corner, Midland International Air and Space Port, Saint Lawrence,
  Spraberry, Warfield, Midland Airpark, Skywest Airport, Courtney,
  Mission Dorado and Stanton Municipal Aiport.

THIS INCLUDES Interstate 20 between mile markers 119 and 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3165 10178 3163 10178 3155 10239 3205 10229
      3231 10174 3167 10148
TIME...MOT...LOC 0220Z 240DEG 49KT 3195 10217 

HAIL...1.50IN
WIND...<50MPH
 
$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:42 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 16, 7:42 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
742 PM CDT Tue May 16 2017

.UPDATE...Zones have been updated to include Severe Thunderstorm
Watch 226 (expires at 3 am CDT Wednesday)...which covers the
Central and Eastern PB and the Low Rolling Plains. A Pacific Cold
front will intersect a very sharp dryline for the potential for
severe storms. The main threats will be large hail and damaging
winds.

Strobin

&&

.PREV DISCUSSION... /issued 449 PM CDT Tue May 16 2017/

DISCUSSION...

See 00Z Aviation Discussion below.

AVIATION...

VFR conditions will prevail next 24 hours. Westerly flow will keep
the dryline at or east of KMAF, w/a few high clouds. Convective
temps will be too warm for cu development Wed.

PREV DISCUSSION... /issued 327 PM CDT Tue May 16 2017/

DISCUSSION...

An active weather pattern is expected much of the week with severe
weather, strong winds, fire weather, and even a strong cold front
(for mid May) likely to affect the area. An upper trough
currently to our west will lift northeast into the Plains
overnight. This system has forced the dryline well east into the
eastern Permian Basin and Lower Trans Pecos this afternoon. Dry
and windy conditions have developed behind the boundary with high
winds currently being observed in the Guadalupe Mountains. Even
stronger winds are expected this evening behind a Pacific cold
front so have issued a Wind Advisory for western portions of the
area. Red Flag conditions are also present in many locations
behind the dryline. Please see the fire wx discussion below for
more information.

Switching gears, the atmosphere remains capped east of the dryline
which is suppressing any thunderstorm activity at this time. Height
falls associated with the upper trough will act to pull the dryline
back west early this evening to about the central Permian Basin.
At the same time a Pacific cold front will quickly move east
across the area and collide with the dryline. Thunderstorms will
develop along the combined boundary as large scale lift and
cooling aloft arrives. These storms will likely become severe
given favorable deep layer shear, instability, and moisture.
Initially, large hail and maybe even an isolated tornado will be
possible before storm mode quickly transitions to linear with
damaging winds then being the main threat. These storms will shift
east into the Big Country overnight with cooler, drier conditions
behind the cold front.

Temperatures fall to near normal Wednesday with windy conditions
continuing across the Guadalupe Mountains. Another upper trough will
develop over the Rockies late Thursday and become more elongated
late this week to our west. Height falls associated with this
system will again pull the dryline back west late Thursday. Models
disagree with the position of the trough and how far west the
dryline will go. Indications are however, that severe
thunderstorms will develop once again on a retreating dryline
somewhere over the Permian Basin Thursday night. Once the trough
passes, a strong cold front will push across the area Saturday
morning. A few showers and storms will be possible along the front
as the boundary plows into a moist airmass. Much cooler and drier
conditions are expected behind the front this weekend with highs
below normal for a change!

Temperatures warm early next week to near normal before another cold
front makes a run at the area midweek.

FIRE WEATHER...

Red Flag conditions are being observed across the western two-
thirds of the region this afternoon as the dryline as moved east.
Rh's have fallen into the single digits and teens while southwest
winds are around 20 to 30 mph with higher gusts. A few
thunderstorms are not out of the question across SE NM this
afternoon and evening. These storms may produce dry lightning and
very gusty winds. Low rh's will spread across the area again
Wednesday and Thursday, but strong winds will mostly be confined
to the Guadalupe Mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  88  64  94 /  50   0  10  10
Carlsbad                       54  86  55  87 /  10   0   0   0
Dryden                         61  91  65  95 /  20   0   0  10
Fort Stockton                  57  91  62  95 /  10   0   0   0
Guadalupe Pass                 49  77  58  78 /   0   0   0   0
Hobbs                          53  83  55  86 /  10   0   0   0
Marfa                          46  83  44  87 /   0   0   0   0
Midland Intl Airport           57  87  61  93 /  20   0   0  10
Odessa                         57  87  61  92 /  20   0   0   0
Wink                           55  88  54  92 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 10 PM MDT this evening for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
     Area-Dawson-Ector-Gaines-Guadalupe Mountains-Loving-Marfa
     Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
     and Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory until 3 AM CDT Wednesday for Big Bend Area-
     Davis/Apache Mountains Area-Marfa Plateau.

     High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains.

     Wind Advisory until 11 PM CDT /10 PM MDT/ this evening for
     Loving-Presidio Valley-Reeves County and Upper Trans Pecos-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

99/33
Hazardous weather outlook, May 16, 7:40 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
740 PM CDT Tue May 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
740 PM CDT Tue May 16 2017 /640 PM MDT Tue May 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TONIGHT

Severe thunderstorms are possible over the Eastern Permian Basin and
Lower Trans Pecos, where a Severe Thunderstorm Watch is in effect
this evening and into tonight. Large hail, damaging winds and locally
heavy rainfall are the primary threats, though an isolated tornado
cannot be ruled out.

Strong winds will affect the Guadalupe Mountains this evening and
tonight, where a High Wind Warning is in effect. Very windy
conditions are also expected for the adjacent plains southward to the
Rio Grande, where a Wind Advisory is in effect.

Warm, dry and windy conditions will affect locations along and west
of a Gail to McCamey to Sanderson line through this evening. A few
lightning strikes are also possible, especially over southeastern New
Mexico early this evening. A Red Flag Warning is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Critical fire weather conditions may affect the Guadalupe Mountains
and southeastern New Mexico Plains Wednesday and Thursday afternoon.

Severe thunderstorms could occur Thursday and Friday, but mainly
over the Permian Basin.  Large hail, damaging winds and locally
heavy rainfall will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening and tonight for the
Eastern Permian Basin and Lower Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 16, 6:54 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
654 PM CDT TUE MAY 16 2017

TXZ047-170030-
Borden TX-
654 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN COUNTY UNTIL
730 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Gail, moving northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mesquite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3278 10162 3285 10169 3296 10169 3296 10133
TIME...MOT...LOC 2354Z 226DEG 45KT 3290 10161

84
Special weather statement, May 16, 7:44 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
744 PM CDT TUE MAY 16 2017

TXZ048-170115-
Scurry TX-
744 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY COUNTY UNTIL
815 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 11 miles south of Lake Alan Henry, moving northeast at
65 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fluvanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A severe thunderstorm watch remains in effect until 300 AM CDT for
western Texas.

LAT...LON 3276 10109 3281 10118 3290 10117 3297 10114
      3297 10105 3296 10083
TIME...MOT...LOC 0043Z 214DEG 55KT 3289 10108

44
Special weather statement, May 16, 8:00 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
800 PM CDT TUE MAY 16 2017

TXZ048-170145-
Scurry TX-
800 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCURRY COUNTY UNTIL 845
PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Knapp, Winston Field, Randalls Corner, Union and Hudd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A severe thunderstorm watch remains in effect until 300 AM CDT for
western Texas.

LAT...LON 3260 10106 3269 10118 3270 10118 3297 10097
      3296 10066 3279 10066
TIME...MOT...LOC 0100Z 227DEG 32KT 3272 10100

44
Local storm report, May 16, 8:17 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
817 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND GST FORT DAVIS              30.59N 103.90W
05/16/2017  E60 MPH          JEFF DAVIS         TX   PUBLIC

&&

JULIE.PHILLIPSON
Local storm report, May 16, 8:20 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
820 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
05/16/2017  M69 MPH          CULBERSON          TX   ASOS

&&

JULIE.PHILLIPSON
Special weather statement, May 16, 8:24 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
824 PM CDT TUE MAY 16 2017

TXZ047-170145-
Borden TX-
824 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BORDEN COUNTY UNTIL
845 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Justiceburg, or 14 miles north of Gail, moving
north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Borden County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A severe thunderstorm watch remains in effect until 300 AM CDT for
western Texas.

LAT...LON 3291 10131 3291 10147 3296 10146 3296 10128
TIME...MOT...LOC 0124Z 199DEG 22KT 3297 10138

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:44 PM CDTSpecial Weather StatementMAFScurry31 min
May 16, 8:00 PM CDTSpecial Weather StatementMAFScurry45 min
May 16, 8:14 PM CDTSevere Thunderstorm WarningMAFScurry31 min
May 16, 8:24 PM CDTSpecial Weather StatementMAFBorden21 min
May 16, 9:39 PM CDTSevere Thunderstorm WarningMAFBorden, Crane, Dawson, Glasscock, Howard, Martin and 7 more51 min
May 16, 9:50 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry55 min
May 16, 10:15 PM CDTTornado WarningMAFReagan, Upton30 min
May 16, 10:30 PM CDTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Mitchell, Reagan, Scurry and 1 more60 min
May 16, 11:28 PM CDTWind AdvisoryMAFLoving, Ward, Winkler4 hr
May 16, 11:31 PM CDTSevere Thunderstorm WarningMAFReagan, Upton59 min
May 17, 3:17 AM CDTFire Weather WatchMAFAndrews, Dawson, Ector, Gaines, Loving, Martin and 3 more24 hr
May 17, 3:17 AM CDTRed Flag WarningMAFLoving18 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.